Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS North Platte, NE

June 12, 2022Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2022, 9:36 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2022, 9:36 PM MDT (03:36 UTC)
Expired
Jun 12, 2022, 10:15 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3355 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KLBF 130336
SVRLBF
NEC101-135-130415-
/O.NEW.KLBF.SV.W.0166.220613T0336Z-220613T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
936 PM MDT Sun Jun 12 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Perkins County in southwestern Nebraska...
  Southwestern Keith County in southwestern Nebraska...

* Until 1015 PM MDT.

* At 936 PM MDT, a severe thunderstorm was located near Venango, or
  15 miles southeast of Julesburg, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grant, Brule, Venango, Brandon and Wild Horse Spring. 

This includes the following highways...
 Highway 61 between mile markers 63 and 86.
 Interstate 80 in Nebraska between mile markers 114 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10205 4100 10205 4112 10188 4110 10158
      4088 10149
TIME...MOT...LOC 0336Z 232DEG 40KT 4081 10208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
1 follow-up statement
762 
WWUS53 KLBF 130354
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
954 PM MDT Sun Jun 12 2022

NEC101-135-130415-
/O.CON.KLBF.SV.W.0166.000000T0000Z-220613T0415Z/
Perkins NE-Keith NE-
954 PM MDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR WESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES...

At 953 PM MDT, a severe thunderstorm was located 9 miles northwest of
Grant, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grant, Brule, Venango, Brandon and Wild Horse Spring. 

This includes the following highways...
 Highway 61 between mile markers 63 and 86.
 Interstate 80 in Nebraska between mile markers 114 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10205 4100 10205 4112 10188 4110 10158
      4088 10149
TIME...MOT...LOC 0353Z 231DEG 43KT 4093 10188 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:25 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 5:25 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Sun Jun 12 2022

.SHORT TERM...(This evening through Monday night)
Issued at 342 PM CDT Sun Jun 12 2022

Near-term forecast concerns focus on potential for strong to severe
tonight and the intense heat expected Monday.

Period begins with modest southwest flow aloft as an upper-level
trough begins to amplify and cut-off across the northern Rockies.
Modest height falls will begin tonight as the aforementioned trough
begins to take on a negative tilt. At the surface, elongated low-
pressure will take shape across the central Rockies before moving
onto the Central High Plains late this evening. Ahead of this,
southeasterly low-level flow increase locally which will help supply
theta-e rich air across much of western Nebraska. Satellite and
radar analysis as of 1930z depicts agitated cu and even a few
thunderstorms in progress nearer the Cheyenne Ridge. This is forming
along a lee surface trough with some aid from an upslope regime.

Tonight...Expect the aforementioned activity west of the area to
continue to percolate through the late afternoon as it gradually
shifts east. As activity continues to track east, it'll encounter a
more humid an unstable airmass which should lead to increasing
intensity. With the area on the southern periphery of increased h5
flow, deep layer shear with be favorable for storm organization,
especially north of Interstate 80, where effective bulk shear values
will likely climb above 35 knots. Afternoon dew point values
generally range in the mid 60s with elevated LCLs due to surface dew
point depressions nearing 20 to 30 degrees F. Given steep mid-level
lapse rates and humid low-levels, strong instability will continue to
develop. Data from the 19z special sounding shows elevated
instability already in place with 2500+ j/kg MLCAPE and LI values of
nearly -8 deg C. Forecast hodographs initially depict long and
straight shear profiles which would support splitting supercells
capable of large hail. As the evening progresses and low-level flow
increases with a developing low-level jet, hodographs will develop
long looping orientations in the lowest 3 km. This would likely
support more right-mover supercells with continuing large hail.
Given the expected strong shear and fat CAPE profiles, would expect
to see some large to very large hail potentially up to tennis ball
size. Given dry sub-cloud layers, would expect quick upgrowth
development given merging cold pools with a gradual transition to
damaging wind gusts. This notion is supported DCAPE values in excess
of 1000 j/kg and 0-3km delta theta-e values nearing
-30 deg C. Am a bit more reserved about tornado potential given
fairly high LCLs and dry air in the lower levels...as indicated by
observed soundings and supported by forecast soundings through this
evening. The area of greatest concern for this potential would likely
north of Highway 92 and west of Highway 83. Even with increased
capping with time this evening, storms should continue to be fed by
strong theta-e advection which should help maintain activity to the
Highway 83 corridor (~8-10pm CDT) and the Highway 281 corridor
(~11pm-1am) though activity should be gradually weakening by the
time it reaches the latter. Am in good agreement with latest SPC
outlook and decision to upgrade to an Enhanced risk and believe most
if not all thunderstorm activity should exit to the east prior to
dawn on Monday.

Monday...Expecting a dry bulk of the daytime across much of western
and north central Nebraska. Main concern for the day will be the
increasing heat. Have maintained the inherited Heat Advisory across
much of southwest through north central Nebraska. Latest trends,
however, have been quicker to bring about the dryline through the
area which would sweep the more muggy airmass out of the area quick.
Chose to go middle ground with respect to dew points though latest
hi-res guidance suggests there remains room to lower these still.
Kept afternoon highs generally in the middle 90s across the western
Sandhills to upper 90s to low 100s elsewhere. In the post dryline
environment across southwest Nebraska, will be watching for highs to
potentially exceed 105 deg F. With slightly lower dew points, have
seen the spatial coverage of 100+ deg F heat index values shrink
slightly but will make no changes to the headlines as prolonged
exposure to these temperatures under sunny skies will be dangerous
for anyone. Will be watching for critical humidity and strong
southwesterly winds to develop across southwest Nebraska leading to
increased fire weather concerns. Limiting confidence and precluding
headlines are uncertainties about fuel status, however, weather
conditions will favor the erratic behavior and rapid spread of any
fire starts. Forecasting multiple new record highs to be set,
details of which can be found below in the Climate section. Have
lowered PoPs quite a bit for Monday evening near the Pine Ridge.
Recent NWP guidance has shifted most of the post frontal
precipitation chances north and west of the area and this is
supported by the latest WPC precipitation forecast. Will maintain
some limited Slight Chance (< 25%) PoPs across our far northwest
associated with some low-stratus showers potentially, but thinking
this potential is low and am not expecting much of anything in the
way of measureable precipitation in these areas.

.LONG TERM...(Tuesday through Sunday)
Issued at 342 PM CDT Sun Jun 12 2022

Tuesday...Believe we'll start the day dry across western Nebraska as
a frontal boundary tracks through the area. Thinking this frontal
boundary will clear the area by late afternoon leaving northwest low-
level flow in its wake. Precipitation chances in the afternoon will
be largely tied to the final placement of this boundary around peak-
heating of the day. Given recent trends furthering the frontal
progression into central and eastern Nebraska, have elected to lower
PoPs somewhat. Current thoughts are enough elevated instability may
exist across portions of central Nebraska (generally southeast of a
North Platte to O'Neill line) to warrant keeping some low-end PoPs
in the area. These may necessitate further reducing in later
forecasts if trends continue. Though cooler temperatures are
expected compared to Monday, afternoon highs will still be warm
ranging from the upper 70s northwest to upper 80s south and east.

Wednesday and beyond...upper-level low will continue to spin across
southern Canada by late Wednesday as ridging begins to increase
across the southern and southeast CONUS. Mid-level height rises an
increasing low-level temperatures will keep the weather warm and dry
for mid-week through the following weekend. Mid-level ridge axis
will arrive by late Thursday into early Friday with the hottest days
likely Friday and Saturday. Daytime highs will climb from the upper
70s to upper 80s Wednesday to widespread 90s to low 100s by Saturday
and Sunday. This will lead to further increasing fire weather
concerns later in the forecast period. Ridge breakdown may resume by
the latter half of next weekend but confidence at this range is low
so will advise checking later forecasts for updated information.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun Jun 12 2022

VFR will continue for western and north central Nebraska through
Monday afternoon, except for potential lower categories during
thunderstorms tonight. Gusty south/southeast winds are a concern
this evening, but the main attention is regarding strong or
severe thunderstorms. The bulk of the thunder activity will occur
13/00z-13/06z with earlier times in the panhandle and later times
toward central Neb. Erratic wind gusts 50+ kts and hail 2"+ are
possible with any storm. Conditions return to normal overnight,
and winds transition to southwesterly after daybreak.

&&

.CLIMATE...
Issued at 345 AM CDT Sun Jun 12 2022

              Forecast / Daily Record (year)
North Platte       104 /         103  (1952)
Valentine           99 /         103  (1956)
Broken Bow         103 /         101  (1952, 68)
Imperial           105 /         100  (1953)

        Monthly Record (date of occurrence)
North Platte       107 (6/15/1952, 6/21/2017, 6/26/2012)
Valentine          110 (6/24/1988)
Broken Bow         107 (6/23/1937)
Imperial           110 (6/26/2012)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for NEZ006>010-025>029-036>038-057>059-069>071.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Snively
CLIMATE...NMJ/Snively
Hazardous weather outlook, Jun 12, 2:19 PM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Sun Jun 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Sun Jun 12 2022 /219 PM MDT Sun Jun 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will develop in the panhandle then grow
in coverage as they spread east through the evening and night.
Some storms may be severe, capable of very large hail of 2 inches
in diameter or greater, damaging winds of 75 mph or greater, and
frequent cloud- to- ground lightning. A brief tornado is also
possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Near record heat is expected Monday as temperatures reach the
upper 90s across the north and mid to upper 100s in the south.
Very dry air in western Nebraska will combine with the extreme
heat and gusty winds to create fire weather conditions. Farther
east, higher humidity will result in dangerous heat index values
of 100 or greater.

Thunderstorms are possible Tuesday evening and night. The severe
threat appears minimal at this time.

Very dry air and gusty west winds will create near critical fire
weather conditions across western Nebraska on Wednesday.

Another round of extreme heat is possible at the end of the week
with widespread highs near or above 100.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
storm damage to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 12, 6:32 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
632 PM MDT Sun Jun 12 2022

NEZ004-094-130100-
Sheridan NE-Western Cherry NE-
632 PM MDT Sun Jun 12 2022

...Strong thunderstorms will impact portions of western Cherry and
central Sheridan Counties through 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Rushville to 14 miles north
of Wild Horse Butte. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 26 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4260 10276 4265 10204 4240 10236 4238 10275
      4244 10275 4244 10277
TIME...MOT...LOC 0031Z 238DEG 13KT 4248 10240 4246 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sporer
Special weather statement, Jun 12, 6:34 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM MDT Sun Jun 12 2022

NEZ004-022-130100-
Sheridan NE-Garden NE-
634 PM MDT Sun Jun 12 2022

...Strong thunderstorms will impact portions of northwestern Garden
and southwestern Sheridan Counties through 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Antioch to 6 miles south of The
Intersection Of Highway 385 And 92. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antioch, Miles Lake, Lakeside, Tralnor Lake and Herman Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 6.
 Highway 2 between mile markers 96 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4210 10269 4214 10232 4163 10263 4174 10264
      4175 10267 4177 10268 4200 10268 4201 10270
      4208 10270
TIME...MOT...LOC 0034Z 233DEG 26KT 4199 10261 4151 10299

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Sporer
Local storm report, Jun 12, 7:17 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     21 SE HAY SPRINGS       42.47N 102.40W
06/12/2022  E60 MPH          SHERIDAN           NE   PUBLIC

&&

MELTZER
Local storm report, Jun 12, 7:28 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     1 W ELLSWORTH           42.06N 102.31W
06/12/2022  E60 MPH          SHERIDAN           NE   CO-OP OBSERVER

            ESTIMATED THUNDERSTORM WIND GUST OF 60 PLUS MILES PER
            HOUR

&&

RLAMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:32 PM MDTSpecial Weather StatementLBFSheridan28 min
Jun 12, 6:34 PM MDTSpecial Weather StatementLBFGarden26 min
Jun 12, 6:47 PM MDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 12, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan41 min
Jun 12, 6:59 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan31 min
Jun 12, 7:31 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan44 min
Jun 12, 7:35 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan40 min
Jun 12, 8:10 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jun 12, 10:04 PM MDTSpecial Weather StatementLBFKeya Paha41 min
Jun 12, 10:09 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins35 min
Jun 12, 10:27 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson33 min
Jun 12, 10:35 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha35 min
Jun 12, 11:28 PM MDTSpecial Weather StatementLBFThomas47 min
Jun 12, 11:31 PM MDTSpecial Weather StatementLBFLogan44 min
Jun 13, 3:49 PM MDTSpecial Weather StatementLBFCuster41 min
Jun 13, 3:52 PM MDTSpecial Weather StatementLBFFrontier38 min
Jun 13, 4:20 PM MDTSevere Thunderstorm WarningLBFCuster70 min
Jun 13, 4:37 PM MDTSpecial Weather StatementLBFCuster, Frontier68 min
Jun 13, 5:28 PM MDTSpecial Weather StatementLBFGarfield, Wheeler17 min
Jun 13, 5:45 PM MDTSpecial Weather StatementLBFCuster, Garfield, Loup, Wheeler75 min
Jun 13, 5:50 PM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln, Logan70 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.